Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 109, NWS Wichita, KS

May 27, 2017Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 27, 2017, 3:44 PM CDT for Greenwood County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 27, 2017, 3:44 PM CDT (20:44 UTC)
Expired
May 27, 2017, 4:10 PM CDT
In force
26 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

County Greenwood County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.7 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3187 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.6

Open this sounding in Storm Lab

The text

As transmitted.

262 
WUUS53 KICT 272044
SVRICT
KSC073-272130-
/O.NEW.KICT.SV.W.0109.170527T2044Z-170527T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
344 PM CDT SAT MAY 27 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern Greenwood County in southeastern Kansas...

* Until 430 PM CDT

* At 343 PM CDT, a severe thunderstorm was located 12 miles 
  northwest of Madison, moving southeast at 45 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3812 9635 3817 9633 3817 9596 3802 9596
TIME...MOT...LOC 2043Z 283DEG 37KT 3818 9622 

HAIL...1.75IN
WIND...60MPH
 
$$

JAKUB
2 follow-up statements
068 
WWUS53 KICT 272058
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
358 PM CDT SAT MAY 27 2017

KSC073-272130-
/O.CON.KICT.SV.W.0109.000000T0000Z-170527T2130Z/
Greenwood KS-
358 PM CDT SAT MAY 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR NORTHEASTERN GREENWOOD COUNTY...

At 357 PM CDT, a severe thunderstorm was located near Madison, moving
east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Madison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3807 9615 3817 9616 3817 9596 3802 9596
TIME...MOT...LOC 2057Z 281DEG 31KT 3816 9609 

HAIL...1.00IN
WIND...60MPH
 
$$

JAKUB
597 
WWUS53 KICT 272110
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
410 PM CDT SAT MAY 27 2017

KSC073-272120-
/O.CAN.KICT.SV.W.0109.000000T0000Z-170527T2130Z/
Greenwood KS-
410 PM CDT SAT MAY 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN GREENWOOD COUNTY
IS CANCELLED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been cancelled.

LAT...LON 3807 9615 3817 9616 3817 9596 3802 9596
TIME...MOT...LOC 2108Z 283DEG 37KT 3813 9592 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:13 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, May 27, 2:13 PM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
213 PM CDT Sat May 27 2017

.SHORT TERM...(This evening through Tuesday night)
Issued at 204 PM CDT Sat May 27 2017

A roller coaster of weather will be the highlight for central and
southeast Kansas over the next 7 days.

For late afternoon and tonight...A complex weather pattern is in
place over the eastern half of KS. A cold front is situated to
the north, a boundary is running parallel to the KS and OK border.
Storms will be possible across all areas early on this afternoon
with the chances moving east and south through the afternoon and
evening hours.

The highest probability for storms will be east of a salina to
Anthony line, while the greatest risk area for significant weather
being to the east of the KS turnpike. A large amount of
instability will be present east of the Flint Hills in southeast
Kansas late this afternoon with CAPE values running in the 5-6K
range and decent steep lapse rates. This means that there will be
a continued risk for all phases of hazardous weather through 9 to
10 pm time frame. Some lingering showers or storms may still
occur around midnight in the far southeast sections.

Sunday through Monday night...High pressure will remain in control
and tranquil weather will prevail.

Tuesday will bring about another chance for storms, however, these
storms look to remain non-severe or on the low end of severe
weather.

.LONG TERM...(Wednesday through Saturday)
Issued at 204 PM CDT Sat May 27 2017

Typical May weather will ensue as a slew of weak upper
disturbances and weak fronts move through keeping storm chances in
the forecast almost every day during this period. At this time,
these storms do not look to serious or have a significant risk for
severe weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 204 PM CDT Sat May 27 2017

Thunderstorms will be likely for most aviation sites today as a
couple of boundaries play havoc with the weather. A cold front
will drop SE out of NC KS during the day causing enough
convergence to produce storms. These should be more elevated than
those to the south where more surface based storms are possible.
The best instability will reside east of the Flint hills and that
is where the strongest storms will be. CIGS will fluctuate quite a
bit with the mulitude of boundaries and storms. VSBYS should be
good for the most part except when storms are occurring at the
site.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  81  56  84 /  20   0   0  10
Hutchinson      56  80  55  81 /  10   0   0  10
Newton          56  79  56  81 /  20   0   0  10
ElDorado        57  79  56  82 /  20   0   0  10
Winfield-KWLD   59  81  56  84 /  30   0   0  10
Russell         53  79  53  79 /  10   0   0  10
Great Bend      54  79  53  80 /  10   0   0  10
Salina          55  80  55  80 /  10   0   0  10
McPherson       55  79  55  80 /  10   0   0  10
Coffeyville     62  80  55  84 /  40  10   0  10
Chanute         61  80  55  83 /  30  10   0  20
Iola            60  80  55  82 /  30  10   0  20
Parsons-KPPF    61  80  55  84 /  30  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...CWH
LONG TERM...CWH
AVIATION...CWH
Hazardous weather outlook, May 27, 3:42 PM CDT, 2 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
342 PM CDT Sat May 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-281015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
342 PM CDT Sat May 27 2017

This hazardous weather outlook is for portions of Central, South
Central and Southeast Kansas.

.DAY ONE...Late this afternoon and Tonight

Severe storms will be possible into the early evening hours for
areas southeast of the Kansas Turnpike. The better widespread storm
chances will be for areas close to the Kansas-Oklahoma border. In
these locations hail up to baseball size, 70 mph winds and tornadoes
will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to widely scattered thunderstorms, a few of which may
produce small hail and localized 40 to 50 mph gusts, remain
possible for all areas from Monday Night onward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely, especially in Southeast Kansas, from
this afternoon until mid-evening.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

In the hours before

Local storm report, May 27, 12:40 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1240 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             5 S ERIE                37.50N 95.24W
05/27/2017  E1.00 INCH       NEOSHO             KS   PUBLIC

            PER SOCIAL MEDIA.

&&

CWH
Local storm report, May 27, 1:11 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
111 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0103 PM     HAIL             CHASE                   38.36N 98.35W
05/27/2017  E1.00 INCH       RICE               KS   LAW ENFORCEMENT

&&

CWH
Local storm report, May 27, 1:12 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
112 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1252 PM     HAIL             ELLINWOOD               38.36N 98.58W
05/27/2017  E1.00 INCH       BARTON             KS   PUBLIC

            PER SOCIAL MEDIA

&&

CWH
Local storm report, May 27, 1:26 PM CDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
126 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             2 W LITTLE RIVER        38.40N 98.05W
05/27/2017  M1.50 INCH       RICE               KS   TRAINED SPOTTER

&&

KRC
Local storm report, May 27, 1:58 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
158 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     HAIL             1 S MCPHERSON           38.36N 97.66W
05/27/2017  E0.88 INCH       MCPHERSON          KS   LAW ENFORCEMENT

&&

CWH
Local storm report, May 27, 2:27 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT SAT MAY 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             5 SE GALVA              38.33N 97.47W
05/27/2017  E1.50 INCH       MCPHERSON          KS   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS QUARTER TO PING PONG BALL SIZED
            HAIL WHICH COVERED THE GROUND. THE HAIL LASTED FOR FIVE
            MINUTES. TIME IS ESTIMATED FROM RADAR.

&&

VJP

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:39 AM CDTSpecial Weather StatementICTRussell51 min
May 27, 3:16 AM CDTSevere Thunderstorm WarningICTBarton, Russell59 min
May 27, 3:34 AM CDTSpecial Weather StatementICTLincoln26 min
May 27, 4:05 AM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln55 min
May 27, 4:37 AM CDTSpecial Weather StatementICTSaline53 min
May 27, 9:43 AM CDTSpecial Weather StatementICTMarion32 min
May 27, 10:06 AM CDTSpecial Weather StatementICTChase24 min
May 27, 11:45 AM CDTSpecial Weather StatementICTNeosho30 min
May 27, 11:49 AM CDTSevere Thunderstorm WarningICTLabette, Neosho56 min
May 27, 12:10 PM CDTSevere Thunderstorm WarningICTBarton43 min
May 27, 12:23 PM CDTTornado WarningICTNeosho12 min
May 27, 12:39 PM CDTSevere Thunderstorm WarningICTEllsworth, Rice66 min
May 27, 12:48 PM CDTSevere Thunderstorm WarningICTLabette, Neosho42 min
May 27, 1:27 PM CDTSevere Thunderstorm WarningICTMcPherson63 min
May 27, 2:16 PM CDTSevere Thunderstorm WarningICTMarion46 min
May 27, 2:51 PM CDTSevere Thunderstorm WarningICTChase54 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.